Article

An unusual cause of cardiac arrest in a hospitalized patient

Ranjan Shetty K.1★, Anil Tumkur2, Krishnamurthy Bhat2, Biby Chacko1★ Corresponding author

  1. 1Department of Cardiology, Kasturba Hospital.
  2. 2Manipal College of Pharmaceutical Sciences, Manipal University, Manipal, Karnataka, India Case Report.

CORRESPONDENCE

Ranjan Shetty K.

Department of Cardiology, Kasturba Hospital.

ranjanshettyk@yahoo.com

Volume 4, Issue 1 · pp. 72–73 · PUBLISHED 2013 · DOI: 10.4103/0976-500X.107692

View on JPP original site ↗

ABSTRACT

We present an unusual case of 24 year old male who was hospitalized for dental procedure and developed cardiac arrest 2 days after the procedure. The patient presented with swelling of buccal cavity for which a biopsy was taken. Two days after the procedure, apparently normal patient suddenly presented at mid night with VT and VF, which were intractable requiring multiple DC shocks. During this period arterial blood gas analysis revealed severe acidosis. The circumstances led us to suspect poisoning as one of the cause for his medical condition. We looked for commonly available toxins. One of the commonly available toxins is hand sanitizer which contains Isopropyl alcohol, glycerin and perfume. Due to prolonged cardiac arrest and intractable arrhythmia patient had sustained hypoxic brain injury. Patient remained hemodynamically stable for next 9 days although his CNS status did not improve. Patient succumbed to sepsis on 9th day. Healthcare professionals should be aware of such possibilities and treat the patients at the earliest and put a check on the easy availability of IPA based hand sanitizers.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    K., R. S., Tumkur, A., Bhat, K., & Chacko, B. (2013). An unusual cause of cardiac arrest in a hospitalized patient. Journal of Pharmacology and Pharmacotherapeutics, 4(1), 72–73. https://doi.org/10.4103/0976-500X.107692